SHARE!

We just received information about a fentanyl overdose that occurred last week at a Cumberland motel. The information came first hand from people at the scene of the incident.

Advertisement

What we have been told is that people were using drugs in the motel room, and one person had stopped responding, their lips and face started turning blue. Emergency services were called immediately.

Paramedics were able to revive the person and they were sent to the hospital for additional monitoring.

Please obtain a Naloxone kit if you or your friends are going to be using drugs, especially opioids.

What naloxone does

Naloxone (pronounced na-LOX-own, also known by the brand name Narcan) is a drug that can temporarily reverse an opioid overdose. Opioids are drugs that are usually used to treat pain, but some people use opioids to get high. Some commonly used opioids include:

Advertisement
  • fentanyl
  • morphine
  • heroin
  • methadone
  • oxycodone

When someone overdoses on opioids, their breathing either slows or stops completely. If used right away, naloxone can help them breathe normally and regain consciousness. Naloxone can either be injected or given as a nasal spray.

Who can get a free naloxone kit

You are eligible for a free kit if you are:

  • a current opioid user or a past user who is at risk of using again
  • a family member, friend or other person able to help someone at risk of an opioid overdose
  • a client of a needle syringe program or hepatitis C program
  • newly released from a correctional facility

Where to get a free naloxone kit

Search our map of pharmacies, community organizations and provincial correctional facilities where you can get kits and training on how to use them.

Where to get a free naloxone kit

Pharmacies

Participating* Ontario pharmacies offer free injectable naloxone kits. You don’t need a prescription to get one but you will need to show your Ontario health card. The pharmacist will train you on how to recognize an opioid overdose and how to use the naloxone kit.

*Not all pharmacies carry naloxone kits. Call ahead to check if your pharmacy has naloxone kits in stock. You can also ask the pharmacist any questions you might have.

Advertisement

Community-based organizations

Please note: Only clients, their friends and family, as well as newly released inmates can access naloxone from community-based organizations.

You do not need a prescription or an Ontario health card to get free nasal spray naloxone kits from:

  • needle syringe programs
  • hepatitis C programs

The program staff will train you on how to recognize an opioid overdose and how to use the nasal spray naloxone kit.

Provincial correctional facilities

Inmates from provincial correctional facilities are trained on how to use nasal spray naloxone and are given kits when they are released from custody.

What’s in a naloxone kit

Injectable kits

Each injectable naloxone kit includes:

  • 1 hard case
  • 2 (0.4 mg/1 ml) vials or ampoules (a small glass container) of naloxone
  • 2 safety-engineered syringes with 25g, 1” needles attached
  • 2 devices (known as “breakers,” “snappers,” or “openers”) for opening ampoules safely
  • 1 pair of non-latex gloves
  • 1 card that identifies the person who is trained to give the naloxone

Picture of what is in an injectable naloxone kit: 1 hard case; 2 glass containers of naloxone; 2 syringes; 1 pair of gloves; 1 card that identifies the person who is trained to give the naloxone.

Nasal spray kits

Each nasal spray naloxone kit includes:

  • 1 hard case
  • 2 doses of Narcan® Nasal Spray (4 mg/0.1ml)
  • 1 pair of non-latex gloves
  • 1 card that identifies the person who is trained to give the naloxone
  • 1 insert with instructions (English and French)
  • 1 insert with additional information on the medication (English and French)

Check the expiry date

Naloxone has an expiry date. The expiry date is written on the ampoules or vials (for injectable naloxone) or on the nasal spray device.

If you have expired naloxone, get a new kit. You can return any unused or expired naloxone kits to your nearest pharmacy.

Advertisement

How to recognize an opioid overdose

If you are with someone who has overdosed, call 911 immediately.

(Don’t let legal fears stop you – you have some protection.)

Someone may have overdosed if they:

  • can’t stay awake, walk or talk
  • are breathing slowly or not at all
  • have a limp body

Other signs of overdose include:

  • not responding to noise or knuckles being rubbed hard on their breastbone
  • snoring or gurgling sounds
  • pale or blue skin – especially on their nail beds and lips – and they feel cold
  • tiny pupils (pinpoint) or their eyes are rolled back
  • vomiting

How to use a naloxone kit

When you receive a naloxone kit, you will be trained on how to use it.

Injectable naloxone kit

If you are with someone who is having an opioid overdose:

  1. Shake their shoulders and shout their name.
  2. Call 911 if they are unresponsive.
  3. Give chest compressions
    1. put your hands on top of one another in the middle of the person’s chest
    2. keep your arms straight
    3. PUSH FAST, PUSH HARD, with no interruptions, except to give naloxone.
  4. Inject 1 vial or ampoule (a small glass container) (0.4 mg/1 ml) of naloxone into their upper arm or upper leg.
  5. Resume chest compressions.
  6. Continue compressions until the person responds or EMS arrives. If they are not awake after 2-3 minutes, give a second dose of naloxone.

If the person begins breathing on their own, or if you have to leave them on their own, put them in the recovery position.

The illustration shows a person lying on their right side with their left arm bent in front of them and their left hand under their right ear to support their head. The head is tilted back slightly to open the airway. The right leg is straight and the left leg is bent in front of it with the knee touching the ground. This is to stop the body from rolling onto its stomach.

Stay until the ambulance arrives in case paramedics need help or information, or the overdose symptoms return. With more powerful opioids (fentanyl and carfentanil) there is a possibility that a person will overdose again even after they have been given naloxone.

Advertisement

Nasal spray naloxone kit

If you are with someone who is having an opioid overdose:

  1. Shake their shoulders and shout their name.
  2. Call 911 if they are unresponsive.
  3. Give chest compressions:
    1. put your hands on top of one another in the middle of the person’s chest
    2. keep your arms straight
    3. PUSH FAST, PUSH HARD, with no interruptions, except to give naloxone
  4. Give naloxone:
    1. make sure the person is lying on their back
    2. insert tip of nozzle into one nostril
    3. press the plunger firmly
  5. Resume chest compressions.
  6. Continue compressions until the person responds or EMS arrives.
  7. If they are not awake after 2-3 minutes, give a second dose of naloxone.

If the person begins breathing on their own, or if you have to leave them on their own, put them in the recovery position.

Stay until the ambulance arrives in case paramedics need help or information, or the overdose symptoms return. With more powerful opioids (fentanyl and carfentanil) there is a possibility that a person will overdose again even after they have been given naloxone.


Note: This information is intended to reduce the harms related to drug use, including deaths. Not using drugs is your best defense.

With files from the Ontario Government

SHARE!